MAUDE Adverse Event Report: ASENSUS SURGICAL, INC. SENHANCE; JOHAN GRASPER 15 MM Ø 5MM X 310 MM

ASENSUS SURGICAL, INC. SENHANCE; JOHAN GRASPER 15 MM Ø 5MM X 310 MM
Model Number X0007005
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/28/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A dhr review was performed for manipulator arm sns (b)(4) with no anomalous findings.A dhr review was performed for the affected instrument (x0007005 johan grasper 15mm, lot 1845171) with no anomalous findings.A review of service records was performed and a service work order was created to address the complaint.The instrument interface referred to as lia (laparoscopic instrument actuator) was replaced on manipulator arms with serial numbers (b)(4).The asensus surgical field service engineer performed recalibration, electrical safety testing, and system verification checks.All passed according to specifications.A calibration file review determined that the position values for the affected instrument, x0007005 johan grasper 15mm, lot 1845171, used during the case were within the acceptable limits.The device is being shipped back to asensus surgical for further investigation.In general, the senhance system uses position control to drive instrument jaw position, meaning that the system will attempt to fully close the jaw when the surgeon's handles (ltm handles) are fully closed.The driven position of the jaws and resultant exertion of jaw forces is directly controlled by the surgeon's manipulation of the ltm handles.The surgeon is able to control the ltm handles and instrument jaws along a range of positions between open and closed, and is not obligated to operate in positions of only fully-opened or fully-closed.The instruments are designed to perform similarly to manual laparoscopic instruments.The system is calibrated to allow for full closure of the instrument jaws, which means the jaw faces can touch each other when the control handles are fully squeezed.This also means the jaws can apply the forces indicated in the calibration when fully closed.The maximum forces are necessary for certain techniques such as grasping a needle, but exerting maximum forces on tissue may be inappropriate.
 
Event or Problem Description
The event occurred on (b)(6) 2021 at (b)(6) hospital, which is located in the (b)(6).The event was reported to the company by the asensus area sales manager.The event involved four senhance manipulator arms (x9000005, udi: (b)(4), serial numbers (b)(4)) and johan grasper 15 mm ø 5 mm x 310 mm (pn: x0007005, udi: (b)(4), lot: 1845171).The time of occurence was during a surgical case and the surgical procedure was for a malrotation volvus with appendectomy.The patient was a (b)(6) caucasian male with weight of (b)(6) kg and bmi of 16.6.The senhance system and associated devices are not indicated for pediatric use in the us (k202166).It was initially reported by the surgeon that "during surgery they noticed that the bowel was impacted by the grasping force of the johan grasper.However, the serosa of the bowel was visibly damaged by the johan graspers.The surgical team decided to change their approach of the bowel due to this visible traumatic effect that was induced by the use of the johan grasper.Surgical team avoided manipulating the bowel as much as possible or manipulated it as quickly as possible.There was no delay to the surgical case." it was later reported that, due to the issue with the grasper, the surgeon filing the complaint took over from another colleague, since he had more experience with senhance and could perform the instrument's handling more quickly.The patient then underwent a second laparoscopic operation which the surgeon specified had no direct relation with the firmness of the grasper issue experienced.The surgeon reported he does not believe the grasper was directly responsible for the complication, but it is difficult to say if the instrument contributed to it (intestinal bacterial translocation leading to diminished immunological resistance); in any case he states "i believe that other factors have played a bigger role." additional questions were posed to further investigate the impact on the patient.There was no change necessitated in surgical technique or approach due to the injury.No additional ports needed to be placed as a result of the injury.It was not necessary to open or use additional instruments or devices as a result of the injury.The injury did not necessitate a change from minimally invasive surgery to open surgery.The patient did not experience a higher than expected blood loss due to the injury and did not require intraoperative transfusion as a result.The injury did not lead to longer time under anesthetic or to any complications related to additional time under anesthetic.Following the laparoscopic operation, clarification was obtained regarding the extent of the injury.It was reported that the imprint on the intestine was visible on 2 spots during the re-operation as small hemorrhagic locations, without any further damage.The surgeon also clarified that the term "injury" was used first to indicate the imprints left on the intestine by the grasper.
 
Event or Problem Description
The event occurred on (b)(6) 2021 at (b)(6) hospital, which is located in the netherlands.The event was reported to the company by the asensus area sales manager.The event involved four senhance manipulator arms (x9000005, udi: (b)(4), serial numbers (b)(6)) and johan grasper 15 mm ø 5 mm x 310 mm (pn: x0007005, udi: (b)(4), lot: 1845171).The time of occurence was during a surgical case and the surgical procedure was for a malrotation volvus with appendectomy.The patient was a 4 year old caucasian male with weight of 16.6 kg and bmi of 16.6.The senhance system and associated devices are not indicated for pedriatic use in the us (k202166).It was initially reported by the surgeon that "during surgery they noticed that the bowel was impacted by the grasping force of the johan grasper.However, the serosa of the bowel was visibly damaged by the johan graspers.The surgical team decided to change their approach of the bowel due to this visible traumatic effect that was induced by the use of the johan grasper.Surgical team avoided manipulating the bowel as much as possible or manipulated it as quickly as possible.There was no delay to the surgical case." it was later reported that, due to the issue with the grasper, the surgeon filing the complaint took over from another colleague, since he had more experience with senhance and could perform the instrument's handling more quickly.The patient then underwent a second laparoscopic operation which the surgeon specified had no direct relation with the firmness of the grasper issue experienced.The surgeon reported he does not believe the grasper was directly responsible for the complication, but it is difficult to say if the instrument contributed to it (intestinal bacterial translocation leading to diminished immunological resistance); in any case he states "i believe that other factors have played a bigger role." additional questions were posed to further investigate the impact on the patient.There was no change necessitated in surgical technique or approach due to the injury.No additional ports needed to be placed as a result of the injury.It was not necessary to open or use additional instruments or devices as a result of the injury.The injury did not necessitate a change from minimally invasive surgery to open surgery.The patient did not experience a higher than expected blood loss due to the injury and did not require intraoperative transfusion as a result.The injury did not lead to longer time under anesthetic or to any complications related to additional time under anesthetic.Following the laparoscopic operation, clarification was obtained regarding the extent of the injury.It was reported that the imprint on the intestine was visible on 2 spots during the re-operation as small hemorrhagic locations, without any further damage.The surgeon also clarified that the term "injury" was used first to indicate the imprints left on the instestine by the grasper.
 
Additional Manufacturer Narrative
As part of the investigation, the instrument was initially inspected by an asensus' field service engineer and no defects on the grasper were found.In addition, after the instrument was delivered to the manufacturer on 12/3/2021, the r&d team visually inspected and tested the instrument and no irregularities were found.Moreover, the r&d team manually cycled the instrument through its full range of jaw motion and found the actuation to be smooth and without irregularities as well.After the analysis of the instruments involved in the event and a review of the calibration of the robotic system, it has been determined that there were no malfunctions of the senhance system.

Brand Name
SENHANCE
Common Device Name
JOHAN GRASPER 15 MM Ø 5MM X 310 MM
Manufacturer (Section D)
ASENSUS SURGICAL, INC.
1 tw alexander drive
suite 160
durham NC 27703
Manufacturer (Section G)
ASENSUS SURGICAL ITALIA, S.R.L.
viale dell'innovazione 3
milano, lombardy 20126
IT   20126
Manufacturer Contact
stephanie fullard
1 tw alexander drive
suite 160
durham, NC 27703
9197658400
MDR Report Key12848094
Report Number3007593944-2021-00002
Device Sequence Number4265868
Product Code NAY
UDI-Device Identifier00815440020026
UDI-Public00815440020026
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K171120
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/17/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberX0007005
Device Catalogue NumberX0007005
Device Lot Number1845171
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/03/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/28/2021
Supplement Date Received by Manufacturer10/28/2021
Initial Report FDA Received Date11/19/2021
Supplement Report FDA Received Date12/17/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/15/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age4 YR
Patient SexMale
Patient Weight16 KG
Patient EthnicityNon Hispanic
Patient RaceWhite